Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 69, NWS Houston/Galveston, TX

June 4, 2016Chambers County, Harris County, Liberty County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2016, 4:22 PM CDT for Chambers County, Harris County, Liberty County, Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2016, 4:22 PM CDT (21:22 UTC)
Expired
Jun 4, 2016, 7:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 36 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:44 PM CDTHEAVY RAIN 63 Nne Baytown, TXPUBLIC REPORT OF HEAVY RAIN NEAR BAYTOWN AIRPORT
Jun 4, 4:46 PM CDTHEAVY RAIN 9.164 Ene Highlands, TXHARRIS COUNTY FWS GAUGE REPORTING HEAVY RAIN OVER THE PAST 6 HOURS
Jun 4, 5:00 PM CDTFLASH FLOOD2 Nne Baytown, TXBLUE HERON PARKWAY AT BARKALOO ROAD FLOODED.
Jun 4, 5:12 PM CDTFLASH FLOOD1 Sw Mont Belvieu, TXSTATE HIGHWAY 146 CLOSED THREE QUARTER MILES NORTH OF INTERSTATE 10
Jun 4, 5:12 PM CDTFLASH FLOOD2 Ssw Mont Belvieu, TXINTERSECTION OF STATE HIGHWAY 146 AND FM 1942 CLOSED
Jun 4, 6:00 PM CDTFLASH FLOOD4 Ese Barrett, TXMEDIA REPORTS FLOOD WATERS UP TO HOMES IN THE HARVEST MEADOW SUBDIVISION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS54 KHGX 042122
FFWHGX
TXC071-201-291-050015-
/O.NEW.KHGX.FF.W.0069.160604T2122Z-160605T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
422 PM CDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LIBERTY COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...
  EAST CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 715 PM CDT

* AT 418 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  NEARLY STATIONARY THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE
  WARNED AREA. NEARLY 9 INCHES OF RAIN HAVE FALLEN IN THE WARNED
  AREA OVER THE PAST 6 HOURS AND ADDITIONAL RAINFALL IS EXPECTED.
  FLASH FLOODING IS OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BAYTOWN...BEACH CITY...HIGHLANDS...BARRETT AND WESTERN MONT
  BELVIEU. 

FLOOD WATERS ARE ALSO MOVING DOWN CEDAR BAYOU FROM FM 1492 TO
HIGHWAY 146 AND BAYOU FLOODING IS ALSO OCCURRING IN THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2988 9489 2975 9487 2964 9490 2965 9493
      2971 9501 2971 9504 2973 9505 2989 9503
      2992 9496

$$

HUFFMAN
1 follow-up statement
317 
WGUS74 KHGX 042259
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
559 PM CDT SAT JUN 4 2016

TXC071-201-291-050015-
/O.CON.KHGX.FF.W.0069.000000T0000Z-160605T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY TX-CHAMBERS TX-HARRIS TX-
559 PM CDT SAT JUN 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN LIBERTY...NORTHWESTERN CHAMBERS AND EAST CENTRAL HARRIS
COUNTIES...

AT 553 PM CDT...EMERGENCY MANAGEMENT REPORTED MULTIPLE FLOODED ROADS
ACROSS CHAMBERS COUNTY. THE SERVICE ROADS FOR INTERSTATE 10 BETWEEN
HIGHWAY 146 AND HIGHWAY 99 WERE FLOODED IN BOTH DIRECTIONS... WITH
THE INTERSECTION OF STATE HIGHWAY 146 AND FM 1942 ALSO CLOSED.
HARRIS COUNTY FLOOD WARNING SYSTEM GAGES HAVE REPORTED OVER 9 INCHES
OF RAIN HAVE FALLEN IN THIS AREA THIS AFTERNOON AND FLASH FLOODING
IS OCCURRING AS A RESULT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BAYTOWN...BEACH CITY...HIGHLANDS...BARRETT AND WESTERN MONT BELVIEU. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2988 9489 2975 9487 2964 9490 2965 9493
      2971 9501 2971 9504 2973 9505 2989 9503
      2992 9496

$$

HUFFMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:43 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 4, 3:43 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT SAT JUN 4 2016

.DISCUSSION...
Scattered to numerous showers and thunderstorms continue to swirl
across the region this afternoon. Rain totals with this activity
have been generally light, but stronger cells have been capable of
producing a quick inch of rain. The main upper level low
continues to push southeast towards Corpus Christi this afternoon,
but a secondary mid-level circulation (evident on afternoon water
vapor imagery and SPC mesoanalysis) appears have to developed
roughly over the Houston metro. The surface reflection of this
feature appears to be located near Galveston Bay, which has
provided a focusing mechanism for a nearly stationary complex of
thunderstorms over eastern Harris County/western Chambers County
this afternoon. Rainfall totals with this complex have been
nothing short of impressive, with a Harris County gauge near Cedar
Bayou and FM 1492 reporting over 8 inches of rainfall in the past
3 hours from this complex. Expect a localized flash flood threat
to continue in this area for the next few hours before loss of
heating weakens not only this complex (with RAP guidance
indicating it drifting more to the east with movement from the
surface low), but the widespread showers and thunderstorms
occurring across the region. Given these anticipated trends, will
allow the Flash Flood Watch to expire at 7 PM this evening.

A few showers and thunderstorms may be possible overnight, with
better coverage expected during the day tomorrow with the mid
level shear axis remaining along the coast and the development of
a weak sea breeze during the afternoon and evening hours. An
approaching weak cold front (stretching from the Permian Basin
into Northwest Texas this afternoon) will slowly approach during
the day on Sunday, reaching the Brazos Valley Sunday evening.
Precipitable water values will remain high ahead of this feature
(around 1.8 to 2 inches) and the threat for brief heavy rain will
continue for coastal areas. Similar to the past few days, expect
convection to wane with loss of daytime heating.

The shear axis is expected to remain along the coast through
midweek, with scattered showers and thunderstorms during the
afternoon and evenings on Monday and Tuesday from the sea breeze.
While the subtropical jet located over the western Gulf of Mexico
is expected to keep any possible tropical development near the
Yucatan Peninsula well east of the region, it looks to result in
northerly surface flow through midweek (allowing atmospheric
moisture levels to slowly decrease. Upper ridging becomes
established across the region late week, with onshore flow and
returning moisture allowing the sea breeze to become active again
by the beginning of next weekend.

Huffman

&&

.MARINE...
Look for unsettled weather with periods of showers and thunderstorms
to continue through Sunday as a series of disturbances move across the
area. Winds and seas will be higher in and near the stronger storms,
and locally heavy rainfall will be possible. The combination of a weak
cold front moving into the coastal waters on Sunday and expected Gulf
of Mexico tropical development on Sunday and Monday will bring mostly
light offshore winds and significantly lower rain chances to the area
as the upcoming week progresses. Any effects from the Gulf of Mexico
system will remain well east of our area. Weak onshore winds should
return toward the middle to end of the week. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  85  67  87  68 /  40  20  10  20  10
Houston (IAH)              69  85  69  88  70 /  40  50  20  40  10
Galveston (GLS)            74  83  75  85  76 /  50  40  30  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.
&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, Jun 4, 3:45 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT SAT JUN 4 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-052045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
345 PM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN CENTERED OVER SOUTH
TEXAS THIS WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES ROTATING
AROUND THIS FEATURE WILL TRIGGER PERIODS OF SHOWERS AND
THUNDERSTORMS. ON AVERAGE MOST LOCATIONS CAN ANTICIPATE 1/2 TO 2
INCHES OF RAINFALL...BUT LOCALIZED SWATHS OF MUCH HIGHER TOTALS
BETWEEN 4 AND 7 INCHES ARE POSSIBLE WHERE TRAINING SETS UP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR ISOLATED HEAVY RAINFALL WILL CONTINUE FOR COASTAL
AREAS INTO SUNDAY. A GRADUAL DRYING TREND WILL BEGIN FOR AREAS
WELL INLAND ON SUNDAY...BUT SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AND FLASH FLOODING.

GMZ330-335-350-355-370-375-052045-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
345 PM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT...
WITH STRONGER STORMS CAPABLE OF LOCALLY HEAVY RAINFALL LIMITING
VISIBILITIES TO 1 NM OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:20 PM CDTSpecial Marine WarningHGX25 min
Jun 3, 9:20 PM CDTRiver Flood WarningHGXBurleson, Lee52 hr
Jun 3, 11:18 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 4, 12:25 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
Jun 4, 12:28 AM CDTAreal Flood AdvisoryHGXBrazoria2 hr
Jun 4, 12:54 AM CDTFlash Flood WarningHGXBrazoria, Matagorda111 min
Jun 4, 1:35 AM CDTAreal Flood AdvisoryHGXHarris115 min
Jun 4, 1:43 AM CDTFlash Flood WarningHGXBrazoria2 hr
Jun 4, 2:28 AM CDTAreal Flood AdvisoryHGXHarris, Waller62 min
Jun 4, 2:34 AM CDTFlash Flood WarningHGXBrazoria, Matagorda56 min
Jun 4, 2:52 AM CDTSpecial Marine WarningHGX38 min
Jun 4, 3:00 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jun 4, 3:18 AM CDTSpecial Marine WarningHGX87 min
Jun 4, 3:32 AM CDTAreal Flood AdvisoryHGXColorado, Wharton58 min
Jun 4, 4:04 AM CDTSpecial Marine WarningHGX41 min
Jun 4, 4:16 AM CDTAreal Flood AdvisoryHGXChambers, Galveston119 min
Jun 4, 4:37 AM CDTSpecial Weather StatementHGXGalveston53 min
Jun 4, 4:39 AM CDTSpecial Marine WarningHGX96 min
Jun 4, 5:12 AM CDTFlash Flood WarningHGXChambers, Galveston93 min
Jun 4, 5:26 AM CDTSpecial Weather StatementHGXChambers49 min
Jun 4, 6:22 AM CDTAreal Flood AdvisoryHGXGalveston113 min
Jun 4, 6:59 AM CDTSpecial Marine WarningHGX2 hr
Jun 4, 7:37 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 4, 9:59 AM CDTAreal Flood AdvisoryHGXGalveston3 hr
Jun 4, 11:04 AM CDTRiver Flood WarningHGXJackson46 hr
Jun 4, 1:12 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Jun 4, 1:24 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
Jun 4, 2:22 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty113 min
Jun 4, 3:06 PM CDTFlash Flood WarningHGXChambers, Liberty4 hr
Jun 4, 5:46 PM CDTAreal Flood AdvisoryHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Waller and 2 more119 min
Jun 4, 6:59 PM CDTAreal Flood WarningHGXChambers, Harris, Liberty3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.